Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 17, 2021, 12:59 PM EDT for Richland County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 12:59 PM EDT (16:59 UTC)
- Expired
- Jul 17, 2021, 1:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WWUS82 KCAE 171659
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
1259 PM EDT Sat Jul 17 2021
SCZ027-028-037-171730-
Lexington SC-Calhoun SC-Richland SC-
1259 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of east central
Lexington...northwestern Calhoun and south central Richland Counties
Until 130 PM EDT....
At 1259 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near SC State Farmer's Market, or near Cayce,
moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Cayce, McEntire Air Base, SC State Farmer's Market, Congaree National
Park, Hopkins, Horrel Hill, Sandy Run, New Zion, Silver Lake,
Lexington Acres Pond and Dixiana.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 26 between mile markers 117 and 124.
Interstate 77 between mile markers 2 and 4, and between mile markers
6 and 7.
LAT...LON 3382 8105 3386 8109 3392 8107 3395 8099
3399 8079 3376 8078
TIME...MOT...LOC 1659Z 264DEG 11KT 3390 8099
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:45 AM EDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 6:45 AM EDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Columbia SC 645 AM EDT Sat Jul 17 2021 .SYNOPSIS... A typical summertime pattern, with scattered afternoon and evening thunderstorms and seasonal temperatures, expected to continue through Saturday. A front will provide increased chances of showers and thunderstorms Sunday into early next week. Drier air is expected to filter into the region mid to late next week, providing less rain chances with near normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... Little change in the pattern today although upper trough in the Mississippi Valley this morning will be moving a little closer to the region. Surface and upper ridge centered offshore SC extending into the region. Persistent Piedmont trough in place. Moisture remains high with precipitable water near 2 inches across the region. Moderate instability expected this afternoon again with CAPE around 2000 J/kg. Low to mid level lapse rates steep with strong insolation. Weak convergence expected across the area. A sea breeze may develop as well. With upper trough approaching there may be some weak short wave troughs in southwest flow aloft especially by early evening to enhance lift. 850mb winds appear to increase late in the west and north Midlands. Perhaps a few pulse severe storms possible into the evening. Heavy rain threat although a faster storm motion than yesterday expected. There may be a few showers this morning mainly CSRA but bulk of scattered convection this afternoon and evening. Showers should diminish overnight but may linger especially north and west. Persistence with temps...max in the low to mid 90s and lows in the low to mid 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The axis of the 500mb trough will remain west of the area with a robust shortwave moving into the area leading to widespread showers and thunderstorms with PWATs similarly high. Will be a bit more difficult to get strong thunderstorms to develop in the western forecast area with the shortwave moving through in the morning but expect moderate destabilization in the eastern forecast area with lowering upper heights. Stronger steering flow should limit flooding concerns outside of training convection. Shear will be a bit stronger but still marginal for organized severe storms. Overall severe threat is low but an isolated severe storm remains possible in the far eastern forecast area. Precip chances will linger overnight unlike the past few days. Temperatures a bit lower in the western forecast area with highs in the upper 80s to low 90s in the eastern area. Monday, the axis of the 500mb trough pushes into the area with a surface cold front stalling in the northern forecast area. As a result expect more widespread convection developing through the day. Increased clouds and precipitation coverage will limit highs to the low to mid 80s. As a result, instability will be limited over the forecast area. With the stalled front and PWATs up to around 2 inches, heavy rain will be the main threat through the day. Similarly to Sunday night, expect precip chances to continue into Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Front remains stalled over the forecast area through midweek but with the trough axis shifting east of the forecast area with NW flow developing aloft. Low level moisture remains in place with some drier air filtering in aloft. Expect unsettled weather Tuesday and into Wednesday with convection becoming more diurnally driven. For the second half of the week, the front will become more diffuse with much more ensemble support of PWATs dropping to 1.5 inches or less which will significantly limit precip chances for Thursday and Friday. With a lack of precip and significantly cloud coverage as well as recovering 500mb heights, expect temperatures to rebound to near normal with highs into the mid 90s. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Mainly VFR conditions expected although brief restrictions possible mainly this afternoon and evening associated with scattered thunderstorms. Surface and upper ridge centered offshore. Upper trough slowly approaching from the Mississippi Valley. Air mass remains quite moist and moderately unstable during the afternoon and early evening. Satellite this morning showing a few mid and high level clouds. There may be a few isolated showers this morning in the CSRA but impacts to terminals should be limited. Scattered cumulus developing by late morning possibly increasing in the afternoon as showers and thunderstorms develop. Convection should diminish by mid to late evening with mid level ceilings. Winds southwest 5 to 10 knots through the day. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in diurnally driven showers and thunderstorms and early morning stratus/fog. Restrictions may be more widespread Sunday through Tuesday as a cold front moves into the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 17, 4:11 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 411 AM EDT Sat Jul 17 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-180815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 411 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms developing this afternoon producing locally heavy rain with an isolated damaging wind gust possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 12:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1259 PM EDT Sat Jul 17 2021
SCZ027-028-037-171730-
Lexington SC-Calhoun SC-Richland SC-
1259 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of east central
Lexington...northwestern Calhoun and south central Richland Counties
Until 130 PM EDT....
At 1259 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near SC State Farmer's Market, or near Cayce,
moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Cayce, McEntire Air Base, SC State Farmer's Market, Congaree National
Park, Hopkins, Horrel Hill, Sandy Run, New Zion, Silver Lake,
Lexington Acres Pond and Dixiana.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 26 between mile markers 117 and 124.
Interstate 77 between mile markers 2 and 4, and between mile markers
6 and 7.
LAT...LON 3382 8105 3386 8109 3392 8107 3395 8099
3399 8079 3376 8078
TIME...MOT...LOC 1659Z 264DEG 11KT 3390 8099
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:09 PM EDT | Special Weather Statement | CAE | Richland | 51 min |
| Jul 17, 1:25 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 65 min |
| Jul 17, 1:53 PM EDT | Special Weather Statement | CAE | Kershaw | 52 min |
| Jul 17, 2:14 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jul 17, 2:43 PM EDT | Special Weather Statement | CAE | Sumter | 47 min |
| Jul 17, 2:57 PM EDT | Special Weather Statement | CAE | Chesterfield | 48 min |
| Jul 17, 3:21 PM EDT | Special Weather Statement | CAE | Lexington | 39 min |
| Jul 17, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 67 min |
| Jul 17, 3:39 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
| Jul 17, 3:46 PM EDT | Special Weather Statement | CAE | Newberry | 29 min |
| Jul 17, 4:52 PM EDT | Special Weather Statement | CAE | Clarendon | 53 min |
| Jul 17, 5:11 PM EDT | Special Weather Statement | CAE | Bamberg | 49 min |
| Jul 17, 5:35 PM EDT | Special Weather Statement | CAE | Orangeburg | 25 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | CAE | Orangeburg | 28 min |
| Jul 17, 6:06 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 54 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.